Part of our jobs as paramedics is to use electrical therapy to convert heart rhythms from chaos to something conducive to life. What this means is that I get to use my handy dandy heart machine to intentionally blast electricity through a persons chest wall in hopes of saving their life. I know, crazy that I get paid to do this. Most of the time the patients are in cardiac arrest during the process of electrical therapy. Every now and then though, someone can be in a rhythm that needs changing and they are still conscious. Which as you can imagine leads to interesting results.
We were toned to the local prison in our neck of the woods for a 32y/o male complaining of a rapid heart rate, no history. We called en route and hit the lights. This particular place cannot allow multiple units in and out for obvious reasons so we always respond alone. I was a fairly new medic, out to save the world and light on practical experience, but ready to face whatever the world could throw at me. The call sounded relatively boring to me. We arrived on scene and found our patient resting comfortably with an IV already in place. He was alert and oriented, vital signs were great, skin color was pink/warm/dry. His only complaint was a slight dizziness, nausea and a little vomiting, and of course a heart rate of 180. The monitor showed narrow complex tachycardia. Fairly stable. I took report, we loaded him up, which is always interesting when the patient is shackled hand and foot. My partner hopped up front and I hopped in back with an armed officer from the prison. I asked the patient if this had ever happened to him before and he said no. I did a 12 lead and got out the adenosine. Adenosine is our first line med for stable narrow complex tachycardias. It interrupts AV conduction and resets the heart, so to speak. It also must be given very fast since the half life is about 15 seconds. The body metabolizes it very quickly and if it's not given fast enough it won't reach the heart. So I told the patient what to expect, maybe some chest pain, shortness of breath, strange feeling in the chest, yada yada. I slammed the med in the bottom port close to the patient and followed it with a syringe full of saline from the second port up. The patient turned pale, then gray, threw up, in the bucket thank God. Then he started sweating and gasping. I glanced at the monitor and his rhythm had changed to a wide complex tachycardia with a rate of 260. This rhythm is very dangerous and usually not far from death. I may have pooped myself a little. He was now bobbing around listlessly and said "I don't think that helped."
Holy crap! I need to shock him. Being that I had never shocked an alert patient before I shied from the proper treatment which is to just spark him and I instead grabbed some versed to premedicate him. Versed is a med related to valume that makes people forget. I hit him with 5mg IV. Then shrugged and gave him 5 more. In retrospect, that was a lot of freaking versed. At the time I was more worried about him remembering my name being that he was about to get out of prison and all. I grabbed the hands free shocking pads and threw them on his chest and hit the sync button. The sync button synchronizes the shock with the heart rhythm, if we just go shocking alive patients we risk what is called R on T phenomena, if the shock falls on a T wave it will most likely kill the patient. Then I told him I was sorry and hit the print button on my monitor and pushed the shock button, smacking him with 100j.
All hell broke loose.
The patient convulsed violently. He screamed like he was dying and tried to jump off the bed, momentarily forgetting his shackles. That failing, he threw his puke bucket across the ambulance at me, screaming profanities and trying to hit me. My heart was pounding and my eyes must have been as big as silver dollars.
While stomach contents dripped from the ceiling, I looked at the monitor, normal sinus rhythm rate of 84 and the patient is once again pink, warm, and dry. It worked!
As things settled down in the back I am suddenly aware of hysterical laughter coming from the prison officer. He is rolling back and forth in his seat laughing so hard he couldn't talk.
"That hahahaha that hahahaha, that was the (snork, cough) hahaha, funniest shit I've ever hahahahaha, ever seen! HAHAHAHA!"
I didn't quite share his enthusiasm for what had just occurred. By the time we got to the hospital the patient didn't remember the ride or even who I was. Interestingly enough he was due to get out of prison soon, so the prison wouldn't send him to get his, until then, undiagnosed WPW fixed(WPW or Wolfe-Parkinson-White is a hereditary heart defect that causes what's called a re-entry pathway, making people prone to really fast heart rates and making adenosine, the med I gave, really dangerous to them). I ended up getting lots of practice on this guy since the prison wouldn't fix him. I sparked him 3 more times before he got out, though things went a lot smoother each other time.